Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 161, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 24, 2001, 3:30 AM CDT for Hughes County, Stanley County, Sully County, South Dakota. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 24, 2001, 3:30 AM CDT (08:30 UTC)
- Expired
- Jul 24, 2001, 4:00 AM CDT
- In force
- 30 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Hughes County, SD, Stanley County, SD, Sully County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 3:35 AM CDT | Hail 0.75 | Ft Pierre, SD | |
| Jul 24, 3:40 AM CDT | Hail 0.75 | Pierre, SD | |
| Jul 24, 3:45 AM CDT | Hail 0.75 | Onida, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 2047 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 240833 SVRABR SDC065-117-119-240900- /NEW.KABR.SV.W.0237.240830-240900/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 330 AM CDT TUE JUL 24 2001 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HUGHES COUNTY IN CENTRAL SOUTH DAKOTA STANLEY COUNTY IN CENTRAL SOUTH DAKOTA SULLY COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 400 AM CDT(300 AM MDT) * AT 330 AM CDT(230 AM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF CHANTLER CREEK REC AREA...OR ABOUT 19 MILES NORTHWEST OF FORT PIERRE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OAHE MISSION REC AREA AROUND 335 AM CDT COW CREEK REC AREA...SPRING CREEK REC AREA AROUND 340 AM CDT OKOBOJO CREEK REC AREA AROUND 345 AM CDT GREY GOOSE AROUND 355 AM CDT THIS STORM MAY PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. $$ LAT...LOXN 4463 10078 4445 10074 4450 10012 4472 10017 KEEFE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:00 AM CDT, 30 minutes earlier.
Area forecast discussion, Jul 24, 3:00 AM CDT, 30 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 300 AM CDT TUE JUL 24 2001 CONVECTION CURRENTLY OCCURING ALONG BOUNDARY THROUGH CENTRAL PART OF THE STATE. BOUNDARY SHOWS WELL IN KABR GROUND CLUTTER. AVN AND ETA BOTH SEEM TO LOCK ONTO BOTH MAJOR AREAS OF CONVECTION TONIGHT. AREA IN SOUTHERN NEBRASKA IS BY FAR THE MOST IMPRESSIVE BUT AREA MOVING ACROSS NORTH PART OF SOUTH DAKOTA IS OF MUCH MORE IMMEDIATE CONCERN. WOULD EXPECT IT TO TRAVEL UNDER H5 WAVE AS DEPICTED ON AVN...ONGOING CONVECTION IN SOUTHERN PART OF COUNTY WARNING AREA DICTATES A SHORT DISCUSSION THIS MORNING. .ABR...NONE. KEEFE
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.